Arkansas, 2014

Winter Storm in Arkansas, February 2, 2014

February 2, 2014 · NWS LZK · 12 events in 12 counties and zones

Cold air spilled into Arkansas on the 1st. Then, on the 2nd, an area of low pressure aloft moved in from the southwest, causing moisture to be pushed up over the cold air.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Cold air spilled into Arkansas on the 1st. Then, on the 2nd, an area of low pressure aloft moved in from the southwest, causing moisture to be pushed up over the cold air. In northern Arkansas, snow fell and totals ranged from 2 to 6 inches. South of the area of snow, there was a band of freezing rain and sleet that affected parts of west central and central Arkansas.

There was one indirect fatality due to a traffic accident. According to a report from the Arkansas State Police, an 89-year-old man lost control of his car on snow-covered Arkansas 14 at the Buffalo River Bridge in Marion County, about 8 miles southeast of Ralph. He crossed onto the opposite side of the highway and struck a pickup truck head on.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 2, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 2, 5:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
547 AM CST SUN FEB 2 2014

.AVIATION...
A MIX OF WINTRY WEATHER WILL CONTINUE THROUGH MUCH OF THE PERIOD.
CENTRAL AND SOUTH SECTIONS HAVE RAIN NOW...THAT WILL MIX WITH
SLEET AT TIMES THIS MORNING. SNOW AND SLEET WILL DEVELOP IN THE
NORTH AND CHANGE TO ALL SNOW BY LATE MORNING. SNOW COULD BE HEAVY
AT TIMES THIS AFTERNOON AND EVENING IN NORTH CENTRAL SECTIONS.
FREEZING RAIN AND SLEET IN CENTRAL SECTIONS WILL CHANGE TO A BRIEF
PERIOD OF SNOW IN THE EVENING. TEMPERATURES WILL BE STEADY OR
FALLING TODAY. IFR AND MVFR CONDITIONS ARE EXPECTED DURING MOST OF
THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 450 AM CST SUN FEB 2 2014/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT

FNTL BNDRY WAS SITUATED ACRS FAR SERN AR EARLY THIS MRNG. TEMPS WERE
STILL HOVERING ARND 60F AHEAD OF THE BNDRY. MEANWHILE...BREEZY NWLY
WINDS CONTD TO USHER COLDER AIR BEHIND THE FNT...WITH READINGS
RANGING FM THE MID 20S OVR NWRN AR TO THE 30S AND 40S ELSEWHERE. AN
AREA OF MOSTLY LGT RAIN LINGERED ALONG AND N OF THE BNDRY ACRS THE
SERN HALF OF THE FA.

THE AFOREMENTIONED CDFNT WL CONT TO SLOLY DRIFT SEWD OUT OF AR LATER
THIS MRNG. HIGH TEMPS ACRS CNTRL AND SRN AR WL OCCUR EARLY THIS
MRNG...THEN SLOLY FALL DURG THE DAY. READINGS OVR NRN SECTIONS WL
RMN FAIRLY THROUGHOUT THE DAY.

THE PRIMARY FCST CHALLENGE WL CONT TO BE THE AMT AND TYPE OF PRECIP
THAT WL AFFECT THE REGION TODAY AND INTO TNGT. SWLY FLOW ALOFT WL
BRING ANOTHER IMPULSE NEWD ACRS THE FA...ALLOWING ANOTHER ROUND OF
PRECIP TO OVERSPREAD NWRN AR AS THE MRNG PROGRESSES.

FCST TEMP PROFILES STILL INDCS PRECIP WL RMN PRIMARILY SNOW ACRS
N-CNTRL AR...ALTHOUGH SOME SLEET AND FRZG RAIN MAY OCCUR AT THE
ONSET. FURTHER SWD INTO PARTS OF W-CNTRL AND CNTRL AR...RAIN WL
EVENTUALLY TRANSITION TO A WINTRY MIX BY LATE MRNG/EARLY AFTN AS THE
COLDER AIR FILTERS FURTHER SWD. THUS...CURRENT WINTER HEADLINES WERE
LEFT AS IS WITH SOME MINOR ADJUSTMENTS TO QPF/SNOW AMTS. /SEE WSW
PRODUCTS FOR DETAILED SNOW AND ICE ACCUMULATIONS./

THE STORM SYS WL EXIT QUICKLY E OF AR LATER TNGT...WITH PRECIP
TAPERING OFF FM THE W. TEMPS LOOK LIKE THEY WL BCM COLD ENOUGH FOR A
CHANGEOVER TO A WINTRY MIX ACRS PARTS OF CNTRL AND SERN AR THIS
EVENING BEFORE IT ENDS ARND MIDNIGHT. THUS...WL ISSUE A WINTER WX
ADVY FOR SEVERAL ROWS OF COUNTIES S OF THE CURRENT ADVY...MAINLY FM
ARKADELPHIA...TO THE LITTLE ROCK/PINE BLUFF AREA...TO BRINKLEY FOR
THIS EVENING.

A BRIEF RESPITE IN THE UNSETTLED WX PATTERN WL OCCUR MON AND EARLY
MON NGT AS A WEAK RDG OF HIGH PRES BLDS INTO THE MID SOUTH. ANOTHER
ROUND OF WINTRY WX WL RETURN LATER MON NGT THRU TUE EVENING AS A
MORE POTENT UPR LVL STORM SYS LIFTS NEWD OUT OF THE SWRN STATES. THE
PROGRESS OF THIS SYS WL BE CLOSELY MONITORED IN THE COMING DAYS AS
THE SYS MOVES ONSHORE AND CAN BE SAMPLED BY THE U/A NETWORK.

AS MOISTURE SURGES NWD AHEAD OF THIS SYS OVR THE COLD AIRMASS IN
PLACE ACRS AR...A MIXTURE OF SLEET AND FRZG RAIN WL DVLP OVR MUCH OF
THE FA BY LATE MON NGT/EARLY TUE MRNG. TEMP PROFILES CONT INDC THAT
SRN AR WL RMN WARM ENOUGH FOR ALL RAIN. THE PRECIP WL EVENTUALLY
TRANSITION OVR TO ALL RAIN LATER ON TUE AS WARMER AIR CONTS TO
ADVECT INTO THE REGION.

THE POTENTIAL FOR SIG ICING RMNS A CONCERN FOR NRN AR HEADING INTO
TUE. PRECIP TO TAPER OFF FM THE SW HEADING INTO TUE NGT AS DRIER AIR
ALOFT ADVECTS INTO THE AREA. EXPECT PRECIP AGAIN TRANSITION BACK OVR
TO A WINTRY MIX BEFORE ENDING TUE NGT AS COLDER AIR RETURNS BEHIND
THE DEPARTING SYS.

LONG TERM...WEDNESDAY THROUGH SATURDAY

AN UPPER TROUGH WILL EXTEND INTO THE NORTHERN PLAINS WEDNESDAY WITH
SOUTHWEST FLOW ALOFT OVER THE SOUTHERN PLAINS. SOUTHWEST FLOW WILL
CONTINUE OVER ARKANSAS THURSDAY AND FRIDAY. AN UPPER LOW WILL
DEVELOP IN THE PACIFIC NORTHWEST FRIDAY AND MOVE SOUTHEAST INTO THE
PLAINS BY SATURDAY.

ACTIVE WINTRY WEATHER WILL CONTINUE THROUGH THE EXTENDED PERIOD.
ARCTIC HIGH PRESSURE WILL BE BUILDING INTO THE PLAINS ON WEDNESDAY.
THIS WILL BE ONE DAY OF NO PRECIPITATION FOR THIS WEEK. MOISTURE
INCREASES OVER THE AREA THURSDAY AND WITH COLD AIR IN PLACE...MOST
LOCATIONS WILL HAVE A SLIGHT CHANCE OF SNOW...WITH SOME FREEZING
RAIN OR SLEET IN THE SOUTH. A WARM FRONT IN THE GULF OF MEXICO WILL
MOVE NORTH FRIDAY AND A SHORT WAVE WILL MOVE EAST FROM THE TEXAS
PANHANDLE. OVERRUNNING MOISTURE WILL INCREASE FROM THE SOUTH AND
MOISTURE WILL INCREASE FROM THE WEST FOR ANOTHER CHANCE OF
SNOW...FREEZING RAIN AND SLEET.

ON SATURDAY...THE MAIN UPPER LEVEL TROUGH MOVES OUT OF THE HIGH
PLAINS AND KEEPS A CHANCE OF THE WINTRY MIX OVER ARKANSAS. SATURDAY
NIGHT WOULD BE A BETTER CHANCE OF SNOW AS THE UPPER LOW MOVES ACROSS
NORTH ARKANSAS. GFS AND ECMWF HAVE SIMILAR TIMING SOLUTIONS...THOUGH
THE GFS HAS HIGHER MOISTURE VALUES. TEMPERATURES WILL BE WELL BELOW
NORMAL THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     36  19  34  27 / 100  70  10  30
CAMDEN AR         45  29  43  35 / 100  80  10  40
HARRISON AR       29  15  38  26 /  90  40   0  40
HOT SPRINGS AR    40  27  41  31 / 100  70  10  50
LITTLE ROCK   AR  39  27  38  30 / 100  80  10  40
MONTICELLO AR     46  31  41  35 / 100 100  10  40
MOUNT IDA AR      35  23  40  30 / 100  60  10  50
MOUNTAIN HOME AR  30  17  36  26 /  90  50   0  40
NEWPORT AR        35  22  35  28 / 100  80  10  30
PINE BLUFF AR     42  29  39  32 / 100  90  10  40
RUSSELLVILLE AR   36  21  37  29 / 100  60  10  40
SEARCY AR         36  22  34  28 / 100  80  10  40
STUTTGART AR      39  26  36  30 / 100  90  10  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BAXTER-
BOONE-CLEBURNE-CONWAY-FAULKNER-FULTON-INDEPENDENCE-IZARD-JACKSON-
MARION-MONTGOMERY-PERRY-POLK-SCOTT-SHARP-STONE-WHITE-YELL.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR JOHNSON-
LOGAN-NEWTON-POPE-SEARCY-VAN BUREN.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT FOR ARKANSAS-CLARK-GARLAND-GRANT-HOT SPRING-JEFFERSON-
LONOKE-MONROE-PIKE-PRAIRIE-PULASKI-SALINE-WOODRUFF.

&&

AVIATION...51
Hazardous weather outlook, Feb 2, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN FEB 2 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO SURGE NORTHWARD ACROSS THE STATE TODAY...
WITH WIDESPREAD PRECIPITATION EXPECTED THROUGHOUT THE DAY. A MIXTURE
OF SNOW... SLEET AND FREEZING RAIN WILL DEVELOP THIS MORNING...
EVENTUALLY CHANGING OVER TO ALL SNOW BY MIDDAY. FURTHER SOUTH AND
EAST...A BAND OF LIGHT FREEZING RAIN...OCCASIONALLY MIXED WITH
SLEET...WILL DEVELOP...WITH MAINLY ALL RAINFALL SEEN ACROSS
SOUTHEAST SECTIONS OF THE AREA.

AS A RESULT...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH EARLY
TONIGHT FOR PARTS OF NORTHWEST ARKANSAS...WHILE A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR THE REST OF NORTHERN ARKANSAS AND
PARTS OF WEST CENTRAL ARKANSAS. A WINTER WEATHER ADVISORY IS NOW IN
EFFECT THIS EVENING FOR A GOOD PORTION OF CENTRAL ARKANSAS.

THROUGH NOON...THE BEST POTENTIAL FOR SEEING WINTRY PRECIPITATION
WILL BE NORTHWEST OF A LINE FROM MOUNT IDA...TO CONWAY...TO AUGUSTA.
WITHIN THIS AREA...THE BEST CHANCES FOR SEEING SNOWFALL WILL BE
NORTHWEST OF A LINE FROM WALDRON...TO CLINTON...TO CAVE CITY. JUST
SOUTHEAST OF THIS LINE WILL BE THE BEST POTENTIAL FOR SEEING MORE OF
A MIX OF FREEZING RAIN AND SLEET THROUGH NOON.

BY THE EVENING HOURS...THE COLDER AIR WILL BE SURGING FURTHER
SOUTHEAST...WITH THE WINTRY WEATHER EXPANDING FURTHER SOUTH AND
EAST. AREAS OF SNOWFALL WILL CONTINUE ACROSS NORTHWEST SECTIONS OF
THE STATE...WITH SOME HEAVY SNOWFALL RATES POSSIBLE.

EXPECT SNOWFALL TOTALS OF 2 TO 4 INCHES POSSIBLE NORTHWEST OF A LINE
FROM WALDRON...TO CLINTON...TO CAVE CITY. SOME LOCALLY HIGHER
AMOUNTS COULD BE SEEN WITHIN THIS AREA...ESPECIALLY IN THE HIGHER
TERRAIN. FURTHER SOUTH OF THIS LINE...EXPECT AMOUNTS LESS THAN AN
INCH ALONG A LINE FROM MENA...TO LITTLE ROCK...TO CLARENDON. AMOUNTS
WILL INCREASE TO THE NORTHWEST...WITH 1 TO 3 INCHES POSSIBLE ALONG A
LINE FROM MENA...TO CONWAY...TO NEWPORT. AREAS THAT SEE FREEZING
RAIN WILL SEE GENERALLY ONLY MINOR ACCUMULATIONS OF LESS THAN A
TENTH OF AN INCH. PRECIPITATION WILL TAPER OFF IN THE SOUTHEAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT ROUND OF PRECIPITATION WILL OCCUR FROM LATE MONDAY NIGHT
THROUGH TUESDAY. PRECIPITATION WILL BEGIN AS RAIN IN THE WEST MONDAY
EVENING. THIS WILL CHANGE OVER TO FREEZING RAIN AND SLEET LATE
MONDAY NIGHT IN NORTH AND CENTRAL SECTIONS. THROUGHOUT THE DAY...
TEMPERATURES WILL INCREASE AND THE BEST POTENTIAL FOR FREEZING RAIN
WILL MOVE NORTH...AND MAINLY EFFECT THE NORTHERN THIRD OF ARKANSAS.

BY TUESDAY AFTERNOON. RAINFALL WILL BE EXPECTED FURTHER SOUTH. THIS
STORM SYSTEM HAS THE POTENTIAL TO GENERATE SIGNIFICANT ICE
ACCUMULATIONS...ESPECIALLY ACROSS THE NORTHERN THIRD OF THE STATE.
AT THIS TIME...ONE TENTH TO TWO TENTHS OF AN INCH OF ICE ARE
POSSIBLE IN THE NORTHERN THIRD OF THE STATE. PRECIPITATION WILL END
DURING TUESDAY EVENING.

WEDNESDAY WILL BE DRY AS ARKANSAS WILL BE BETWEEN SYSTEMS. ANOTHER
UPPER LEVEL SYSTEM APPROACHES FROM THE WEST THURSDAY WITH MOISTURE
INCREASING FROM THE SOUTH AND WEST...AND WILL BRING A CHANCE FOR
WINTRY PRECIPITATION THURSDAY THROUGH SATURDAY. A COMBINATION OF
SNOW...SLEET AND FREEZING RAIN ARE EXPECTED THROUGH THIS TIME FRAME.
HOWEVER...MANY UNCERTAINTIES REMAIN WITH THIS LATE WEEK STORM SYSTEM
AS WELL. REFER TO THE LATEST FORECASTS OVER THE NEXT SEVERAL DAYS AS
DETAILS BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN THEIR SNOW MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Local storm report, Feb 2, 8:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             MT MAGAZINE             35.17N 93.65W
02/02/2014  E0.0 INCH        LOGAN              AR   PARK/FOREST SRVC

            MIX OF SLEET AND SNOW...WITH GROUND BECOMING COVERED.

0815 AM     SLEET            WALDRON                 34.90N 94.09W
02/02/2014  E0.00 INCH       SCOTT              AR   LAW ENFORCEMENT

            SLEET FALLING IN WALDRON...COVERED ROADWAYS.

0830 AM     SNOW             MT NEBO SP              35.22N 93.25W
02/02/2014  E0.1 INCH        YELL               AR   PARK/FOREST SRVC

            SNOW FALLING AT THE TOP OF MT. NEBO...WITH REDUCED
            VISIBILITIES.

&&

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
February 2, 9:00 AM CST to 7:00 PM CST
Where
Boone forecast zone
Reported by
ASOS

About 4 inches of snow fell at Harrison.

Winter Storm, Marion

When
February 2, 9:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

About 5 inches of snow fell at Yellville.

Winter Storm, Newton

When
February 2, 9:00 AM CST to 6:00 PM CST
Where
Newton forecast zone
Reported by
COOP Observer

Snowfall measured 5.5 inches at Parthenon and 4.5 inches at Compton.

Winter Storm, Independence

When
February 2, 9:00 AM CST to 9:00 PM CST
Where
Independence forecast zone
Reported by
COOP Observer
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Batesville measured 2 inches of snow.

Winter Storm, Baxter

When
February 2, 10:00 AM CST to 4:00 PM CST
Where
Baxter forecast zone
Reported by
ASOS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Mountain Home measured 3.2 inches of snow.

Winter Storm, Searcy

When
February 2, 10:00 AM CST to 6:00 PM CST
Where
Searcy forecast zone
Reported by
COOP Observer

Gilbert measured 3.5 inches of snow.

Winter Storm, Van Buren

When
February 2, 10:00 AM CST to 6:00 PM CST
Where
Van Buren forecast zone
Reported by
COOP Observer

Clinton measured 2.7 inches of snow.

Winter Storm, Fulton

When
February 2, 11:00 AM CST to 8:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Salem measured 5.3 inches of snow.

Winter Storm, Sharp

When
February 2, 11:00 AM CST to 9:00 PM CST
Where
Sharp forecast zone
Reported by
COOP Observer
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Snowfall measured 6 inches at Hardy and 4.5 inches at Evening Shade.

Winter Storm, Stone

When
February 2, 11:00 AM CST to 6:00 PM CST
Where
Stone forecast zone
Reported by
Department of Highways
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Storm, Izard

When
February 2, 11:00 AM CST to 8:00 PM CST
Where
Izard forecast zone
Reported by
COOP Observer
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Snowfall measured 6.8 inches 2 miles south-southwest of Horseshoe Bend and 4 inches at Calico Rock.

Winter Storm, Cleburne

When
February 2, 11:00 AM CST to 8:00 PM CST
Where
Cleburne forecast zone
Reported by
Department of Highways
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Marion2014-02-0289MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486892, 486894, 486898, 486906, 486895, 486899, 486904, 486896, 486897, 486901, 486903, 486905.